Obagi & Tretinoin (Retin-A) in the Summertime

For those of you who have been using Obagi and/or Tretinoin (Retin-A), you may have noticed that you are much more sensitive to the sun now that the summer months are upon us.

Tretinoin is made from vitamin A. As many of you already know, side effects of Retin-A include dryness, excessive redness, and peeling of the skin. But, what you may not know, is that Retin-A can also increase your sensitivity to sunlight and make you more likely to get sunburned. So, be sure to protect your skin from exposure to the sun by wearing broadband sunscreen and protective clothing.

Even though I work with patients everyday to correct the damage their skin has undergone from the sun, I too like to enjoy life and get some sunshine. So, to protect my skin while I am enjoying some rays I use Anthelios SX SPF 15 as my everyday sunscreen to ensure that I am protecting my skin from both UVB (burning rays) and UVA (aging) rays. I also add Skin Medica’s Environmental Defense Sunscreen SPF 30+ and my UPF (Ultraviolet Protection Factor) 50 Sunscreen Hat when I know I am going to be enjoying the outdoors for an extended period of time.

If you find that you spend most of summer outdoors and are becoming too sun-sensitive and/or peeling too much, you may want to consider using Tretinoin every other night and Obagi #4 Exfoderm every other day instead of every day. This really made a difference for me as I started to notice my own increased sun-sensitivity once the spring sunshine hit.

I even have some patients who I recommend completely stop using their Tretinoin during the summer due to their active outdoor lifestyle with their families and children. For these patients, it is still important to continue the exfoliation process, so we replace their Retin-A with some other type of non sun-sensitizing exfoliation agent, such as Skin Medica’s 15% Alpha and Beta Hydroxy Acid Moisturizer.

The bottom line is if you use Tretinoin or any other retinoid derivative (Retin-A or Retinol), never forget your sunscreen!!!

Prev Post Still Red on Retin-A? Next Post I Feel Bad About My Neck
best live chat

Pin It on Pinterest